TITLE

Anticoagulation intensity and outcomes among patients prescribed oral anticoagulant therapy: a systematic review and meta-analysis

AUTHOR(S)
Oake, Natalie; Jennings, Alison; Forster, Alan J.; Fergusson, Dean; Doucette, Steve; van Walraven, Carl
PUB. DATE
July 2008
SOURCE
CMAJ: Canadian Medical Association Journal;7/29/2008, Vol. 179 Issue 3, p235
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Patients taking oral anticoagulant therapy balance the risks of hemorrhage and thromboembolism. We sought to determine the association between anticoagulation intensity and the risk of hemorrhagic and thromboembolic events. We also sought to determine how under- or overanticoagulation would influence patient outcomes. Methods: We reviewed the MEDLINE, EMBASE, Cochrane Central Register of Controlled Trials and CINAHL databases to identify studies involving patients taking anticoagulants that reported person-years of observation and the number of hemorrhages or thromboemboli in 3 or more discrete ranges of international normalized ratios. We estimated the overall relative and absolute risks of events specific to anticoagulation intensity. Results: We included 19 studies. The risk of hemorrhage increased significantly at high international normalized ratios. Compared with the therapeutic ratio of 2-3, the relative risk (RR) of hemorrhage (and 95% confidence intervals [CIs]) were 2.7 (1.8-3.9; p < 0.01) at a ratio of 3-5 and 21.8 (12.1-39.4; p < 0.01) at a ratio greater than 5. The risk of thromboemboli increased significantly at ratios less than 2, with a relative risk of 3.5 (95% CI 2.8-4.4; p < 0.01). The risk of hemorrhagic or thromboembolic events was lower at ratios of 3-5 (RR 1.8, 95% CI 1.2-2.6) than at ratios of less than 2 (RR 2.4, 95% CI 1.9-3.1; p = 0.10). We found that a ratio of 2-3 had the lowest absolute risk (AR) of events (AR 4.3%/yr, 95% CI 3.0%-6.3%). Conclusions: The risks of hemorrhage and thromboemboli are minimized at international normalized ratios of 2-3. Ratios that are moderately higher than this therapeutic range appear safe and more effective than subtherapeutic ratios.
ACCESSION #
33238389

 

Related Articles

  • 2008 - Review: Anticoagulation with INRs less than 2 or between 3 and 5 increases risk for thromboembolic or hemorrhagic events. Holbrook, Anne // ACP Journal Club;11/18/2008, Vol. 149 Issue 5, p3 

    The article presents information on a study conducted to find out the effect of anticoagulation intensity on risk for thromboembolism or hemorrhage in patients taking oral anticoagulants. The journal reviewed included MEDLINE, EMBASE/Excerpta Medica, CINAHL, and Cochrane Central Register of...

  • Patient self-management of anticoagulants reduced arterial thromboembolism and adverse effects. Schulman, Sam // ACP Journal Club;Jul/Aug2005, Vol. 143 Issue 1, p21 

    This article focuses on a study related to comparing self-management of oral anticoagulant therapy with clinic management. Patient self-management of oral anticoagulants resulted in similar levels of control and major bleeding and lower rates of arterial thromboembolism and death than...

  • Review: Long-term anticoagulation reduces recurrent venous thromboembolism.  // ACP Journal Club;Mar/Apr2006, Vol. 144 Issue 2, p33 

    The article focuses on a study which revealed that long-term anticoagulation reduces recurrent venous thromboembolism (VTE). Randomized controlled trials were conducted that compared different durations of anticoagulation in patients with VTE, in which initial therapy was similar in both study...

  • Review: Interventions to increase thromboprophylaxis do not benefit inpatients at risk for VTE. Baumann Kreuziger, Lisa M. // ACP Journal Club;11/19/2013, Vol. 159 Issue 10, p1 

    The article focuses on a study to examine interventions for implementation of thromboprophylaxis in hospitalized medical and surgical patients at risk for venous thromboembolism (VTE). The study revealed that interventions to increase thromboprophylaxis in at-risk hospitalized patients increase...

  • Choosing a Parenteral Anticoagulant Agent. Diuguid, David L. // New England Journal of Medicine;11/1/2001, Vol. 345 Issue 18, p1340 

    Editorial. Discusses how to choose an anticoagulant agent for the treatment of and prophylaxis against arterial and venous thromboembolic disease. Mentions two articles in this issue that report that once-daily treatment of fondaparinux initiated in the early post-operative period is more...

  • Acute Budd-Chiari Syndrome Associated with Activated Protein C Resistance During Intravenous Anticoagulant Treatment. Yildiz, B�lent O.; Oran, Bet�l; B�y�kasik, Yahya; Haznedaroglu, Ibrahim C.; �ekirge, Saruhan; Kirazli, Serafettin // Clinical & Applied Thrombosis/Hemostasis;Jul1998, Vol. 4 Issue 3, p220 

    The Budd-Chiari syndrome is a rare but serious condition defined as hepatic venous outflow obstruction. This article presents a case of acute Budd-Chiari syndrome in a 43-year-old woman with activated protein C resistance while she was being treated with intravenous heparin infusion for...

  • Inhibition of Factor Xa: A Potential Target for the Development of New Anticoagulants. Alexander, John H.; Singh, Kanwar P. // American Journal of Cardiovascular Drugs;2005, Vol. 5 Issue 5, p279 

    Anticoagulant therapy plays an important role in the prevention and treatment of pathologic arterial and venous thrombosis. There is increasing enthusiasm in the inhibition of Factor Xa as a target to achieve therapeutic anticoagulation because of its central and ‘upstream’ position...

  • Anticoagulants. Nicholls, Charlotte; Sani, Mojgan // Nursing Older People;Oct2004, Vol. 16 Issue 7, p35 

    This article reports that in a continuing series of drug and therapeutics updates, Charlotte Nicholls and Mojgan Sani consider the enduring role of anticoagulants in the treatment of thromboembolic diseases. Anticoagulants were discovered in 1924 when a new haemorrhagic disorder was discovered...

  • Rectus sheath hematoma due to cough attacks in an elderly patient on oral anticoagulant therapy. Varol, Ercan; Özaydın, Mehmet // Anatolian Journal of Cardiology / Anadolu Kardiyoloji Dergisi;Jun2007, Vol. 7 Issue 2, p235 

    The article presents the case of a 61-year-old woman diagnosed with rectus sheath hematoma due to cough attacks on oral anticoagulant therapy. Repetitive injury during cough attacks may cause intense contraction of the rectus muscle. Tearing and bleeding occur from the perforating branches of...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics